Kansas, 2023

Flood and Hail in Kansas, June 16 to 19, 2023

June 16 to 19, 2023 · NWS GLD · 10 events in 4 counties and zones

In the early afternoon of the 16th, a system of thunderstorms formed in east central Colorado and progressed eastward into Kansas. The severe cells of this system remained about 30 miles south of I-70 until it was near the Oakley area, where it began a northeastward trend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the early afternoon of the 16th, a system of thunderstorms formed in east central Colorado and progressed eastward into Kansas. The severe cells of this system remained about 30 miles south of I-70 until it was near the Oakley area, where it began a northeastward trend. Up to 2 inch diameter hail and a 67 mph wind gust was reported from this system. Multiple reports of 2 inches of rain were also reported with the core of this system which caused flooding to occur in Wallace county for the following days. Another round of heavy rain occurred on the 17th, which worsened the flooding that began on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 16, 6:37 PM CST, 58 minutes earlier.

Area forecast discussion, Jun 16, 6:37 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
637 PM MDT Fri Jun 16 2023

.SHORT TERM...(This evening through Saturday Night)
Issued at 147 PM MDT Fri Jun 16 2023

As of 2 pm CDT, 1 pm MDT, skies across the Tri-State Region ranged
from mostly clear along and east of Highway 25 to mostly cloudy over
northeastern Colorado. Winds are generally light and from the north,
though there does seem to be a prefrontal trough bisecting the are
leading to some variable wind directions in the southeastern part of
the forecast area. Temperatures ranged quite a bit this afternoon,
from the 60s in Yuma County Colorado to the mid 80s along Highway
283 in Kansas. At the surface, the previously mentioned prefrontal
trough extends from roughly Norton, KS to Tribune, Kansas, and the
cold front is lagging behind, positioned over the Nebraska Panhandle
and into northeastern Colorado. Aloft, a potent shortwave trough is
ejecting over the Plains, currently positioned over southwestern
Colorado and moving rapidly northeast. It is this shortwave trough
that is causing thunderstorms to quickly develop according to latest
GOES 16 satellite and WSR 88D radar imagery.

For the rest of the evening through tonight, widespread thunderstorm
activity is anticipated with everyone likely observing at least some
rain. Current mesoanalysis indicates quite an unstable environment
ahead of the cold front with SBCape of 1500-2500 j/kg, low level
lapse rates in excess of 8 C/km, and mid-level lapse rates up to 7
C/km. DCape, an indication of the damaging wind potential, is on the
rise and currently ranges from around 500 to around 1000 j/kg. Wind
shear is also now available for thunderstorms with 0-6 km bulk shear
analyzed at 25-40 kts, highest in Cheyenne County Colorado, and 0-3
km helicity of 50-100 m2/s2 also projected in the same area. With
the wind shear actually available for this event, we are expecting
more intense thunderstorms than what occurred yesterday as the wind
shear will help to organize and sustain the storms. Expecting
initial storms to be isolated to scattered with two areas of
development: 1. the Colorado Front Range extending into the Colorado
Plains, which is ongoing now, and 2. Along the prefrontal in
northwest Kansas and southwest Nebraska. The convection developing
over Colorado will be much more robust due to the available wind
shear, and we should see at least a few supercellular structures
initially. These storms will be capable of large hail, damaging
winds, and possibly a tornado or two given the low level wind shear.
LCLs are also favorable for potential tornado formation with values
between 1000-1250m. Eventually, storms are highly expected to form
into a bowing structure, likely as storms cross into Kansas around
to after 6 pm MDT. Once this bowing structure forms, damaging winds
would become the primary severe weather threat. Heavy rainfall and
flash flooding will also be a threat, and the Flood Watch for
excessive rainfall and flash flooding looks on track. Flash flooding
will be possible with both the supercells and bowing structure.
Storms will move across southwest Nebraska and northwest Kansas
through the evening hours, with most precipitation coming to an end
after midnight.

For tomorrow, yet another round of thunderstorms is anticipated,
some of which will be severe. It looks like a similar setup as
today, although the front positioning will be further south,
displacing the low level wind shear needed for tornado development
to around the Kansas/Oklahoma border. For our area, damaging winds
and large hail look to be the primary severe weather threats, and
precipitable water readings will be sufficient for heavy rainfall.
The Pwat readings do drop off, to around 1 inch instead of 1.25+
inches, but with heavy rainfall expected tonight, the ground being
saturated will compensate for the lower pwats and therefore keep the
flash flood threat alive. Storms should form along the Colorado
Front Range during the early afternoon, migrating through our
forecast area by late afternoon in eastern Colorado and the evening
hours for northwest Kansas and southwest Nebraska. Not totally sure
if we'll see the same size of complex tomorrow, but do think
organized thunderstorms should be anticipated with most of us under
the threat for more activity.

.LONG TERM...(Sunday through Friday)
Issued at 120 PM MDT Fri Jun 16 2023

Extended period will shift from the relatively cool conditions of
the past week to a warmer, potentially active pattern by the middle
of the week. H5 ridge will amplify over the area Sunday and Monday
leading to large scale subsidence and warming temperatures. Will be
the first two day period in a while where thunderstorms are not
expected in the afternoon and evening. Temperatures will continue to
warm through the week, and will likely be well above normal by
Tuesday with some of the warmest temperatures of the season expected.

While conditions will begin the period dry, think the threat for
thunderstorms will come back to the region fairly quickly as ridge
axis settles to the east of area, putting CWA on western periphery
with decent southwesterly flow aloft. GEFS ensembles indicate
afternoon CAPE values likely exceeding 2000 j/kg my mid week with
primary question being how strong capping inversion will be. Given
position of H5 ridge axis, think is is reasonable to assume that
cap can be overcome at times. With southeasterly flow at the
surface, shear profiles support severe storm organization and
would expect at least a round or two of severe weather after
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM MDT Fri Jun 16 2023

GLD: Adverse aviation conditions associated with thunderstorms are
possible at the beginning of the TAF period (00-06Z). A period of MVFR-
IFR ceilings cannot be ruled-out in the wake of evening/overnight
thunderstorms - mainly a few hours on either side of sunrise
Saturday morning (10-15Z). VFR conditions will otherwise prevail
through mid-afternoon. Adverse aviation conditions associated with
thunderstorms (approaching from the west) are anticipated at/near
the end of the TAF period (~00Z Sun). Winds will predominately
remain light and variable through the TAF period -- aside from
gusty/erratic winds invof any storms.

MCK: Adverse aviation conditions associated with showers/storms
are possible late this evening.. mainly in the 03-07Z time frame..
though confidence is low w/regard to whether or not the terminal
will directly be affected. A period of MVFR-IFR ceilings cannot
be ruled-out as widespread convection (or convective remnants)
progress eastward into central KS.. mainly a few hours on either
side of sunrise Saturday morning (10-15Z). Adverse aviation
conditions associated with thunderstorms (approaching from the
west) are anticipated near the end of the TAF period (~00Z
Sun). Winds will predominately remain light and variable through
the TAF period.. aside from gusty/erratic winds invof any storms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 11 PM MDT this evening for KSZ013-027-041.

CO...Flood Watch until 11 PM MDT this evening for COZ091-092.

NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...JRM
AVIATION...Vincent
Hazardous weather outlook, Jun 16, 6:34 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
634 PM MDT Fri Jun 16 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
634 PM MDT Fri Jun 16 2023 /734 PM CDT Fri Jun 16 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Severe Thunderstorm Watch remains in effect until 9 PM MDT this
evening for Cheyenne and Kit Carson counties in eastern Colorado.

A Severe Thunderstorm Watch is in effect until Midnight MDT for
portions of northwest Kansas, mainly along and south of Interstate
70.

Flash Flooding is possible across portions of the area this evening
into tonight, mainly along and south of Interstate 70 where
thunderstorms will be more numerous.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Strong to severe thunderstorms are possible during the afternoon and
evening hours on Saturday. Large hail and damaging winds will be the
primary threats for these storms. Heavy rainfall and flash flooding
will also be possible, with areas having received heavy rainfall
tonight under the highest threat for potential flash flooding.

There are chances for scattered thunderstorms over the area from
Tuesday night on into the end of next week. Severe thunderstorms
will be possible Wednesday through end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media.

Vincent

In the hours before

Local storm report, Jun 16, 5:31 PM CST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
531 PM MDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     Hail             9 S Flagler             39.16N 103.05W
06/16/2023  E0.70 inch       Kit Carson         CO   Public

            Public report of pea up to dime size hail.

&&
Local storm report, Jun 16, 5:32 PM CST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
532 PM MDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     Rain             9 S Flagler             39.16N 103.05W
06/16/2023  E0.50 inch       Kit Carson         CO   Public

            Public report of half inch of heavy rain.

&&
Local storm report, Jun 16, 6:13 PM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
613 PM MDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Hail             6 S Seibert             39.21N 102.88W
06/16/2023  E1.75 inch       Kit Carson         CO   Trained Spotter

            Trained spotter reports hail up to golf ball
            size. Time estimated.

&&
Special weather statement, Jun 16, 7:11 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
711 PM MDT Fri Jun 16 2023

KSZ027-028-042-170145-
Wichita KS-Wallace KS-Logan KS-
711 PM MDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of northwestern
Wichita, southeastern Wallace and southwestern Logan Counties through
745 PM MDT/845 PM CDT/...

At 710 PM MDT/810 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Wallace, or 16 miles southeast of
Sharon Springs, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Wichita, southeastern Wallace and southwestern Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for west central Kansas.

&&

LAT...LON 3868 10157 3870 10157 3870 10160 3873 10165
      3896 10150 3880 10122 3861 10146
TIME...MOT...LOC 0110Z 216DEG 10KT 3874 10151

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

024
Special weather statement, Jun 16, 7:27 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
827 PM CDT Fri Jun 16 2023

KSZ014-015-029-170200-
Gove KS-Sheridan KS-Thomas KS-
827 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of southeastern Thomas,
southwestern Sheridan and northwestern Gove Counties through 900 PM
CDT...

At 826 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grinnell, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Grinnell around 835 PM CDT.

This includes Interstate 70 in Kansas between mile markers 79 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern and west central Kansas.

&&

LAT...LON 3903 10067 3917 10082 3937 10060 3917 10037
TIME...MOT...LOC 0126Z 229DEG 11KT 3915 10068

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

024
Special weather statement, Jun 16, 7:29 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
829 PM CDT Fri Jun 16 2023

KSZ004-170200-
Norton KS-
829 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of southeastern Norton
County through 900 PM CDT...

At 828 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Edmond, or 12 miles southeast of Norton, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Norton
County, including the following locations... Densmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 9977 3957 9979 3971 9990 3988 9963
      3960 9963
TIME...MOT...LOC 0128Z 240DEG 7KT 3968 9977

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

024

The radar

The Goodland radar (KGLD), 91 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Sheridan

When
June 16, 7:35 PM CST
Where
Sheridan County, 2.23 mi S of Angelus
Measured
1.75 in hail
Reported by
Public
Coordinates
39.148, -100.676

Report of Golf Ball sized hail.

Hail, Gove

When
June 16, 7:50 PM CST to 8:05 PM CST
Where
Gove County, 0.69 mi S of Grinnell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.120, -100.630

At least quarter size hail in Grinnell. Tree leaves shredded. Hail lasted for 10-15 minutes and covered the ground.

Hail, Wallace

When
June 16, 6:57 PM MST
Where
Wallace County, 2.76 mi W of Sunland
Measured
2.25 in hail
Reported by
Storm Chaser
Coordinates
38.885, -101.901

Storm chaser report and photo via social media of 2.25 inch hail.

Hail, Gove

When
June 16, 7:59 PM CST
Where
Gove County, 0.07 mi SSE of Grinnell
Measured
1.5 in hail
Reported by
Public
Coordinates
39.129, -100.629

Report from mPing.

Hail, Wallace

When
June 16, 7:30 PM MST
Where
Wallace County, 11.55 mi N of Sharon Spgs
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.047, -101.740

Wallace county dispatch received numerous reports of pea to quarter size hail throughout northern portions of the county, particularly about 10 miles north of Sharon Springs.

Hail, Logan

When
June 16, 8:51 PM CST
Where
Logan County, 0.81 mi SW of Russell Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.912, -101.181

Trained spotter reports hail up to 0.75 inch.

Thunderstorm Wind, Wallace

When
June 16, 8:44 PM MST
Where
Wallace County, 6.69 mi SE of Sharon Spgs Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.770, -101.680

Mesonet station cw6099 south-southeast of Sharon Springs. This wind gust is potentially from a wet microburst near the station. It is also reporting 0.53 inches of rain had fallen within 10 minutes.

Hail, Logan

When
June 16, 9:50 PM CST to 9:55 PM CST
Where
Logan County, 6.93 mi SSW of Oakley
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
39.039, -100.905

Delayed report CoCoRaHS observer reported 1.75 inch maximum hail size and the hail lasted for 5 minutes. 1.55 inches of rain were also reported. Station ID is KS-LG-15.

Hail, Logan

When
June 16, 9:50 PM CST
Where
Logan County, 5.36 mi SE of Monument
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.047, -100.947

Trained spotter report with photo via social media of hail up to 2 inches in diameter.

Flood, Wallace

When
June 16, 11:00 PM MST to June 19, 6:00 PM MST
Where
Wallace County, 4.61 mi WNW of Weskan to 4.1 mi NW of Weskan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.901, -102.046

Flood waters were reported to be flowing over multiple roads along the Smoky River. This continued for days after the rain ended.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104746, 1104731, 1104747, 1104740, 1104732, 1104742, 1104748, 1104743, 1104744, 1106061.